Idaho, 2005

Cold in Idaho, December 6 to 7, 2005

December 6 to 7, 2005 · NWS PIH · 8 events in 8 counties and zones

Bitterly cold air slipped west across the continental divide behind an arctic cold front. Strong north to northeast winds in the 15 to 25 mph range dropped wind chill readings to -20 to -30 degrees across much of southeast Idaho overnight on the 6th and early morning on the 7th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Bitterly cold air slipped west across the continental divide behind an arctic cold front. Strong north to northeast winds in the 15 to 25 mph range dropped wind chill readings to -20 to -30 degrees across much of southeast Idaho overnight on the 6th and early morning on the 7th. Many schools in Butte, Jefferson, Fremont, Madison, and Teton counties were closed on the 7th due to the bitterly cold temperatures. Some of the coldest wind chill readings were -31 in MInidoka and -32 in Driggs,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM MST, 1 hour earlier.

Area forecast discussion, Dec 6, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MST TUE DEC 6 2005

.SHORT TERM...VERY COLD FOR THE NEXT 48 HOURS. MADE SOME
CALCULATIONS WITH FORECASTED TEMPERATURES (ZERO TO -20) AND ASSUMED
AN AVERAGE WIND SPEED OF 10 MPH AND GOT -15 TO -30 WIND CHILLS.
STRONGEST WINDS WILL LIKELY BE IN THE UPPER SNAKE VALLEY BUT WITH A
25KT 7H JET FROM THE NORTH...MANY LOCAL N-S CANYONS COULD FUNNEL
WINDS AND GIVE SOME VERY LOW WIND CHILLS. WILL ISSUE A WIND CHILL
WARNING FOR MOST OF OUR NE ZONES. OTHERWISE 3H JET RACING SE ACROSS
WESTERN ZONES AND IT APPEARS ONE LAST S/WV DROPPING SOUTH ACROSS
AREA THIS EVENING SO LEFT SLIGHT CHC POPS IN ZNS 17/22 FOR LOCAL
UPSLOPE. EXPECT CLEARING AFTER MIDNIGHT. DRY AND COLD FOR WED WITH
TEMPS STRUGGLING TO GET INTO THE LOWER TEENS IN THE VALLEYS.
NORTHERLY FLOW ALOFT WILL CONTINUE ACROSS AREA INTO THURSDAY. A
SYSTEM APPROACHES AREA BUT IS FORCED TO SLIDE SOUTH INTO CA LATE
THU. THIS WILL FORCE A S/WV RIDGE TO FORM OVER AREA FOR CONTINUED
COLD AND DRY WX.

WINTHER

.LONG TERM...FRIDAY THROUGH TUESDAY. ALL MODEL SOLUTIONS SHOWING SE
IDAHO UNDER UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH SO WILL
REMAIN DRY AND COLD WITH TEMPERATURES REMAINING BELOW CLIMATE NORMS
THROUGH SUNDAY.  RIDGE AXIS MAY RETROGRADE SLIGHTLY LATE IN THE
PERIOD AND PLACE NORTHEAST PORTION OF FORECAST AREA UNDER NORTHWEST
FLOW WHICH WOULD CONTINUE TO CAP TEMPERATURES.  OTHERWISE...A WARMUP
FOR EARLY NEXT WEEK AS A SYSTEM BEGINS TO APPROACH THE PAC NW COAST
ON MONDAY AND GENERATE A SOUTHERLY PUSH AND WARMING FOR MONDAY NIGHT
AND TUESDAY. DSH

&&

.AVIATION...MOSTLY VFR TO MVFR CONDITIONS...HOWEVER A PERSISTENT
BAND OF SNOW AND SNOW SHOWERS FROM NEAR BOI TO PIH WITH MVFR TO IFR
VIS AND CIGS.  SNOW WILL GRADUALLY DIMINISH THIS EVENING WITH
WIDESPREAD VFR OVER NIGHT.  POSSIBLE EXCEPTION IS IFR CONDITIONS IN
WESTERN WY DUE TO FOG AND STRATUS ON TWEB ROUTE 343 AND LINGERING
SNOW SHOWERS ALONG TWEB ROUTE 344.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING FOR ZONES
18/19/20/21/23/31/32. SEE BOIWSWPIH STATEMENT FOR FURTHER DETAILS.
&&
Hazardous weather outlook, Dec 6, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MST TUE DEC 6 2005

IDZ017>025-031-032-071215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MST TUE DEC 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...
TODAY AND TONIGHT...AN ARCTIC AIRMASS WILL SLIDE SOUTHEAST ALONG THE
CONTINENTAL DIVIDE TODAY INTO TONIGHT BRINGING FRIGID TEMPERATURES
FOR WEDNESDAY MORNING. MINIMUM TEMPERATURES WEDNESDAY MORNING IN THE
UPPER SNAKE HIGHLANDS ARE EXPECTED TO BE 10 TO 14 DEGREES BELOW
ZERO. NORTHEAST WINDS MAY BE UP TO 5 MPH PRODUCING WIND CHILL
TEMPERATURES TO NEAR 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...
THURSDAY THROUGH MONDAY...FRIGID TEMPERATURES WILL CONTINUE THURSDAY
AND FRIDAY WITH SUBZERO LOWS AND HIGHS ONLY IN THE SINGLE DIGITS TO
MID TEENS.  TEMPERATURES WILL MODERATE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND
FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE
LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE
1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Big and Little Wood River Region

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Caribou Highlands

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Eastern Magic Valley

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Eastern Magic Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Lost River / Pahsimeroi

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Lower Snake River Plain

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Sawtooth Mountains

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake Highlands

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake River Plain

When
December 6, 4:00 PM MST to December 7, 9:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483204, 5483205, 5483206, 5483315, 5483316, 5483317, 5483318, 5483319.